A retrospective review of the use and safety of droperidol in a large, high-risk, inner-city emergency department patient populaton

Peter B. Chase, Michelle H. Biros

Research output: Contribution to journalArticlepeer-review

55 Scopus citations

Abstract

Droperidol (DROP) is used in the emergency department (ED) for sedation, analgesia, and its antiemetic effect. Its ED safety profile has not yet been reported in patients (pts). Objectives: To document the use of DROP in high-risk pts (those with head injury, alcohol or cocaine intoxication, and/or remote or recent seizures), and to determine the number of serious and minor adverse events (AEs) - seizures, hypotension, extrapyramidal side effects (EPSEs) - after DROP. Methods: The ED database (EmSTAT) was queried to determine who received intramuscular or intravenous DROP in the ED in 1998; further chart review was done if the patient was considered high risk for or had experienced an AE. Multiple regression analysis using a random-effects model determined the significance of each variable in the occurrence of AEs. Results: 2,468 patients (aged 20 months to 98 years; 112 ≤17 years; 141 ≥66 years) received DROP for agitation (n = 1,357), pain (1,135), anxiety (99), vomiting (173), or other reasons (50). There were 945 pts considered high risk; 933 charts were reviewed (DROP mean dose 4.1 ± 2.0 mg); of these, 50 patient visits did not meet the criteria for high risk. There were 622 pts with head trauma (401 with alcohol use), including 47 with computed tomography (CT) scans positive for brain injury, 64 with cocaine use, and 197 with recent or remote seizures (137 with alcohol use). Minor AEs such as transient hypotension occurred in 96 pts after DROP (73 with alcohol use); 20 received intravenous fluids, while an additonal 28 pts (8 with alcohol use) received rescue medications for EPSEs. Six possible serious AEs occurred in pts with serious comorbidities; 2 cases of respiratory depression, 3 post-DROP seizures, and 1 cardiac arrest (resuscitated) 11 hours after DROP in a cocaine-intoxicated pt (normal QT interval). There was no significant difference among high-risk groups in the occurrence of AEs. Conclusions: The vast majority of pts who received DROP in the ED did not experience an AE. A few serious AEs were noted following DROP in patients with serious comorbidities; it is not clear that DROP was causative.

Original languageEnglish (US)
Pages (from-to)1402-1410
Number of pages9
JournalAcademic Emergency Medicine
Volume9
Issue number12
DOIs
StatePublished - Dec 1 2002

Keywords

  • Adverse events
  • Droperidol
  • Dystonic reactions
  • Emergency department
  • Seizures

Fingerprint Dive into the research topics of 'A retrospective review of the use and safety of droperidol in a large, high-risk, inner-city emergency department patient populaton'. Together they form a unique fingerprint.

Cite this